Alert archive / Kansas / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Wichita, KS

July 16, 2018Barton County, Ellsworth County, Russell County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 16, 2018, 3:48 AM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 3:48 AM CDT (08:48 UTC)
Expired
Jul 16, 2018, 9:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Barton County, KS, Ellsworth County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS43 KICT 160848
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
348 AM CDT MON JUL 16 2018

KSC009-053-167-161445-
/O.NEW.KICT.FA.W.0021.180716T0848Z-180716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Russell KS-Barton KS-
348 AM CDT MON JUL 16 2018

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Southwestern Ellsworth County in central Kansas...
  Southwestern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 945 AM CDT.

* At 348 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding.

* Some locations that will experience flooding include...
  Russell, Claflin, Holyrood, Gorham, Lorraine, Milberger, Susank,
  Russell Airport and Odin.

This includes Interstate 70 between Mile Markers 175 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3895 9904 3891 9886 3885 9878 3870 9863
      3870 9848 3852 9825 3852 9847 3851 9863
      3870 9904

$$

MCGUIRE
1 follow-up statement
587 
WGUS83 KICT 161440
FLSICT

Flood Statement
National Weather Service Wichita KS
940 AM CDT MON JUL 16 2018

KSC009-053-167-161450-
/O.EXP.KICT.FA.W.0021.000000T0000Z-180716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Russell KS-Barton KS-
940 AM CDT MON JUL 16 2018

...THE FLOOD WARNING WILL EXPIRE AT 945 AM CDT FOR SOUTHWESTERN
ELLSWORTH...SOUTHWESTERN RUSSELL AND NORTHEASTERN BARTON COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3895 9904 3891 9886 3885 9878 3870 9863
      3870 9848 3852 9825 3852 9847 3851 9863
      3870 9904

$$

LAWSON

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 11:54 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 15, 11:54 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1154 PM CDT Sun Jul 15 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 136 PM CDT Sun Jul 15 2018

Latest SFC analysis and satellite imagery this afternoon show a
weak area of low pressure over SE CO, with a frontal boundary
stretching to the east across parts of KS. To the north, a
somewhat better defined cool front was dropping south through
Nebraska. That front, which is becoming more diffuse with time, is
likely helping to enhance convergence somewhat across northern KS
at this time. It is in this area where thunderstorm initiation has
begun and is where the greatest coverage of storms is expected
through this evening. This includes our northern counties along
the I-70 corridor. Once again, shear is very weak, but high
moisture content and modest instability may allow a few stronger
storms to develop, capable of gusty winds to 55 mph and very heavy
rainfall. Later tonight, storms may build a bit further south into
south-central/southeast KS, although waning instability may tend
to limit the coverage to some degree.

How widespread convection is this evening/tonight may play a role
in if/where storms form on Monday. For now, I kept a lower-end mention
of storms in for much of the area as it's hard to pinpoint which
areas may end up having a greater chance. That said, by Monday
evening/night, a s/w passing well north of the area may provide a
glancing blow with slightly better forcing, especially along/near
the stalled frontal boundary. Gusty winds and heavy rainfall will
continue to be the primary threats with this activity.

An increasing NW flow aloft will develop by mid-week, leading to
increasing shear across the area. Meanwhile, a couple of
shortwaves ejecting out of the NRN Rockies will provide
increasing lift, providing a continued threat of thunderstorms.
With increasing shear, there will be an increased potential of
storm organization/severe weather, especially by Wednesday. There
remains some uncertainty, though, regarding the timing of each
wave, making the severe potential a bit less certain. The main
takeaway here is that severe weather is possible, but it is still
too early to get specific on threats/magnitude. - Martin

.LONG TERM...(Thursday through Sunday)
Issued at 136 PM CDT Sun Jul 15 2018

It now looks like the NW flow aloft may remain more firmly
established across the Central Plains as the mid-week s/w closes
off over the Midwest/Great Lakes region. Initially, this may
extend the threat of thunderstorms a bit further into the work
week as shortwaves drop SE across the region, with lift aided by
increasing low/mid level WAA. However, by next weekend, there are
some indications that drier air will move into the area on the
backside of the Midwest upper low, with drier air/subsidence
leading to a much lower threat of storms. This may also keep the
hottest temperatures centered just to our west over the High
Plains. Although, with our area being right on the doorstep of
hotter temps, any shift east in the placement of that upper low
could mean much warmer temps than currently forecast. - Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CDT Sun Jul 15 2018

Scattered storms will develop across much of the area overnight
before dissipating towards 12z. We should then see the cigs aoa 5K
during the late morning and afternoon. Diurnal storms will be
possible again after 18z and be similar in coverage to the past
couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  93  73  90 /  30  30  40  50
Hutchinson      71  92  71  89 /  30  30  40  50
Newton          72  91  71  88 /  40  30  40  50
ElDorado        72  91  71  88 /  30  30  30  50
Winfield-KWLD   73  93  73  91 /  20  30  40  50
Russell         69  90  70  88 /  40  30  50  50
Great Bend      68  90  70  89 /  40  30  50  50
Salina          72  92  72  88 /  40  30  40  50
McPherson       70  91  71  88 /  40  30  40  50
Coffeyville     74  93  74  92 /  40  30  30  40
Chanute         73  92  72  89 /  40  30  30  40
Iola            73  91  72  89 /  40  30  20  40
Parsons-KPPF    74  93  73  90 /  30  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CWH
Hazardous weather outlook, Jul 15, 9:17 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
917 PM CDT Sun Jul 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
917 PM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue to impact the area through
tonight. The strongest storms will be capable of 50 to 60 mph wind
gusts and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of thunderstorms will exist each day through at least
Thursday. Heavy rain, isolated instances of flooding, and strong
winds around 60 mph are possible with the strongest activity. The
potential of severe thunderstorms may increase across the area
Wednesday and Wednesday night.

Dangerous heat indices around 100 may return to the area toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 16, 12:40 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 AM CDT MON JUL 16 2018

KSZ048-160615-
Ellsworth KS-
1240 AM CDT MON JUL 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...

* Until 115 AM CDT.

* At 1239 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lorraine, or 7 miles south of
  Ellsworth...moving east at 5 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 9824 3872 9830 3885 9794 3853 9793
TIME...MOT...LOC 0540Z 272DEG 7KT 3863 9827

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:08 PM CDTSpecial Weather StatementICTLabette52 min
Jul 16, 12:40 AM CDTSpecial Weather StatementICTEllsworth35 min
Jul 16, 1:27 AM CDTAreal Flood WarningICTEllsworth8 hr
Jul 16, 2:09 AM CDTAreal Flood WarningICTEllsworth, Russell7 hr
Jul 16, 5:13 AM CDTAreal Flood WarningICTMcPherson, Rice4 hr

Nearby

Areal Flood Warnings in Kansas, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.